We have detected that you are using an Ad Blocker.
PracticeUpdate is free to end users but we rely on advertising to fund our site. Please consider supporting PracticeUpdate by whitelisting us in your ad blocker.
We have sent a message to the email address you have provided, . If this email is not correct, please update your settings with your correct address.
The email address you provided during registration, , does not appear to be valid. Please update your settings with a valid address before to continue using PracticeUpdate.
Please provide your AHPRA Number to ensure that you are given the correct level of access to our site.
featured
Published in Renal Cell Carcinoma

Expert Opinion / Cases · August 06, 2014

Posterior Reversible Encephalopathy Syndrome on Axitinib. Sequencing Options?

Written by
Manjari Pandey MD

 

Discuss This item Follow

No comments yet, be the first to start the discussion!

  • Sylvia  Richey MD

    Aug 06, 2014

    Interesting case. It would help to see the images but with her history of headaches, altered mental status and hypertension, and in the absence of obvious infection and with the recent initiation of axitinib Posterior Reversible Encephalopathy Syndrome (PRES) needs to be considered. PRES is a neurological disorder which can present with headache, seizure, lethargy, confusion, blindness and other visual and neurologic disturbances. Mild to severe hypertension may be present. All of which seems to fit your patient. Also, there have been reports of PRES in patients on axitinib.
    I'd suggest an MRI to confirm the diagnosis of PRES.

  • Manjari  Pandey MD

    Aug 06, 2014

    Thanks! Any thoughts on how this should be managed?

  • Sylvia  Richey MD

    Aug 06, 2014

    Well, first you guys did a good job catching it relatively early. I'd suggest temporarily interrupting axitinib till the diagnosis is established. If it is PRES, axitinib should be permanently discontinued in my opinion since we don't know the safety of reinitiating axitinib therapy in patients who previously experienced PRES. Btw, if you discontinue axitinib, let us know if that improves her symptoms

  • david ballingall

    Aug 07, 2014

    never seen this but have had wonderful response (sustained) with axitinib.

  • Manjari  Pandey MD

    Aug 07, 2014

    Thanks Sylvia and David! The scalp lesion was biopsied and found to be positive for clear cell RCC. With her history of allergy to everolimus and PRES with axitinib, what are her treatment options now?

  • Sylvia  Richey MD

    Aug 08, 2014

    She can have resection of her lesions whenever possible. With respect to systemic therapy, we are running out of options. VEGF inhibitors like bevacizumab have PRES as a class effect and cannot be used for her. The best option for her would be a clinical trial setting. While there is no established third-line therapy for patients who develop progressive disease after VEGF- and mTOR-targeted therapies or for patients who are intolerant of these targeted agents, gemcitabine has been used in combination with capecitabine and even with sunitinib in phase II studies with some benefit.

  • Comment deleted by Moderator.
  • Jul 04, 2022

    Pending Moderator approval.
    Delete

Further Reading